Should you be worried about the deadly meningitis outbreak?

Print
Email
|

by JANET ST. JAMES

WFAA

Posted on October 16, 2012 at 6:43 PM

Updated Wednesday, Oct 17 at 9:37 AM

Concern continues to mount over a nationwide meningitis outbreak.

Fifteen people have died so far after getting injections of a steroid made by the New England Compounding Center aimed at relieving back pain.

The release of a list of other recalled drugs from the same firm goes on for dozens of pages, and that now has some patients who didn't get back pain injections worried.

According to federal investigators with the Centers for Disease Control and the Food and Drug Administration, only a small handful of people need to be worried.

The list of medications recalled by the New England Compounding Center is published on the FDA website, and it names hundreds of drugs in various doses — many of them common names.

But health authorities say none of them is a medication that patients can purchase over the counter.

Out of an abundance of caution, the FDA has advised physicians to follow up with eye surgery and heart surgery patients who received a certain injectable product made by the New England Compounding Center pharmacy, even though no one who has had an eye surgery has become ill.

So far, only one heart patient is suspected to be connected to the fungal meningitis outbreak.

Since the drugs were administered during surgery, most people wouldn't know if they've been exposed. So health officials urge patients to have patience.

"The clinicians now are going to have to reach out to patients to notify them whether or not they have recieved any of the injectible medication made or produced by this company," said Dallas County Health and Human Services director Zachary Thompson. "The concern is, citizens may not know if any injectible came from this New England company."

Only if you got one of the two types of steriods would your doctor call you, because none of the other drugs is — at this point — suspected to be contaminated.

Even if you look at a complicated list of drugs on your hospital bill, there would be no way for a patient to determine if the medication came from this company.

Baylor, Methodistand UT Southwestern say they recieved no products from the New England Compounding Center.

Right now, one person who recieved a shot at Dallas Back Pain Management has gotten sick. There is one other suspected case in North Texas, but it has not been confirmed.

And remember, the type of meningitis associated with the tainted drugs is not contagious.

E-mail jstjames@wfaa.com

Print
Email
|